Colorado, 2008

Hail in Colorado, August 11, 2008

August 11, 2008 · NWS PUB · 3 events in 2 counties and zones

Severe thunderstorms generated hail up to the size of half dollars over southern El Paso and northern Prowers Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms generated hail up to the size of half dollars over southern El Paso and northern Prowers Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 11, 2:13 PM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 11, 2:13 PM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
313 PM MDT MON AUG 11 2008

.SHORT TERM...
(TONIGHT AND TUESDAY)

...A FEW STRONG-SEVERE THUNDERSTORMS POSSIBLY TUE AFTN SERN CO...

CURRENTLY...WELL ADVERTISED MIDDLE TO UPPER LEVEL DRY SLOT HAS
MOVE INTO CO FROM THE WEST SOUTHWEST. FIRST MORNING IN A WHILE...
THAT THE SUNRISE WAS CRYSTAL-CLEAR AND SUNNY. WATER VAPOR IMAGERY
AND RUC MODEL UPPER AIR ANALYSES SHOWED A CYCLONIC SHEAR AXIS ACROSS
THE FAR SOUTHEASTERN CO PLAINS AND WESTERN KS. THIS SHORTWAVE TROUGH
WILL CONTINUE TO MIGRATE EASTWARD AWAY FROM CO THIS AFTERNOON.
OTHERWISE...HAD TO FIND ANY FEATURE...SHORTWAVE TROUGH...UP-STREAM
TO HELP ENHANCE THE TYPICAL PEAK HEATING/INSTABILITY CONVECTION.
NEAREST IS A SHARP UPPER LEVEL DISTURBANCE ACROSS THE NORTHERN
ROCKIES...BUT THAT WILL LIKELY STAY WELL NORTH OF SOUTHERN CO.
VISIBLE/IR SATELLITE IMAGERY AND LOOKING OUT THE WINDOW...A FEW
INSTABILITY CU FORMING OVER THE MOUNTAINS EARLY THIS AFTERNOON...
BUT WITH VERY LITTLE VIGOR AND VERTICAL GROWTH...AND
CLIMATOLOGICALLY IS WAY BEHIND TIME IN FORMING. ALONG I-25 CORRIDOR
AND SOUTHEAST CO PLAINS...CONVECTIVE INHIBITION HOLDING STRONG AS
CONVECTIVE TEMPERATURE AROUND 90F HAS NOT BEEN REACHED YET. A COUPLE
OF SHOWERS TRIED TO DEVELOP OVER BACA COUNTY AROUND NOON AHEAD OF
THE SHORTWAVE...BUT THEY DIDNT LAST LONG. BY MIDAFTERNOON...THERE
WERE A COUPLE OF THUNDERSTORMS THAT POPPED IN BACA COUNTY.  THERE
APPEARS TO BE TOO MUCH SUBSIDENCE FROM THE SHORTWAVE TO GET SHOWERS
AND THUNDERSTORMS GOING ACROSS MUCH OF CO EARLY THIS AFTERNOON. THE
STRONGER CELLS FORMED OVER BACA COUNTY JUST ON THE SHORTWAVE AND
SHOULD MOVE OUT OF THE FORECAST AREA JUST AFTER PRESS-TIME. NEW
CLOUD GROWTH NOTED IN NORTHWEST CO AHEAD OF THE TAILEND SHORTWAVE
TROUGH TO THE NORTH OF CO. THE GREATER COVERAGE OF SHOWERS AND
THUNDERSTORMS WERE OVER WY AHEAD OF THE STRONGEST PART OF THE UPPER
LEVEL FEATURE. DEW POINTS ARE STARTING TO DROP IN THE MOUNTAINS...
20S/30S/A FEW 40S WITH SOME OF THE 30S DEW POINTS GETTING INTO THE
PALMER DIVIDE AND COLORADO SPRINGS.

REST OF THIS AFTERNOON AND EVENING...12Z/11 12KM NAM-WRF WANTS TO
BREAKOUT PRECIPITATION OVER THE MOUNTAINS AND DRIFT IT EAST
SOUTHEASTWARD THIS AFTERNOON AND EVENING...EVENTUALLY BECOMING A
VERY SMALL MESOSCALE CONVECTIVE SYSTEM OVER BACA COUNTY OVERNIGHT.
GFS DOES NOT PORTRAY THIS SCENARIO. RIGHT NOW BASED ON RADAR AND
SATELLITE TRENDS...IM LOOKING FOR A REASON TO KEEP THE POPS/WX. THE
WEAK CYCLONIC SHEAR AXIS OVER NORTHWEST CO WILL HAVE ME KEEP LOW
POPS/WX FOR THIS EVENING. PLANNING TO LOWER THE POPS A LITTLE AND
JUST KEEP THEM DURING THE EVENING. MUCH OF THE CONVECTIVE DEBRIS
CLOUD SHOULD DISSIPATE AFTER MIDNIGHT WITH A NEARLY CLEAR SKY FOR
SUNRISE TOMORROW BASED ON THE AIR PARCELS COMING OUT OF THE GREAT
BASIN.

TUESDAY...THIS STILL COULD BE AN INTERESTING DAY. THE LOW LEVEL
MOISTURE AND RESULTANT THUNDERSTORM DEVELOPMENT WILL BE THE BIGGEST
CHALLENGE ALONG I-25 CORRIDOR AND EASTWARD. SURFACE DEW POINTS
SHOULD HAVE RISEN A LITTLE OVERNIGHT. DEW POINTS IN THE 50S/60S
POSSIBLE ACROSS THE I-25 CORRIDOR AND SOUTHEASTERN CO PLAINS TUESDAY
MORNING. MUCH DRIER AIR WILL BE ALOFT IN THE 800-650 MB LAYER. WITH
DAYTIME MIXING...SOME OF THE SURFACE DEW POINTS SHOULD GET KNOCKED
DOWN. NAM-WRF SOUNDINGS SUGGEST DEW POINT VALUES IN THE 30S ALONG
THE I-25 CORRIDOR BY THE AFTERNOON. HOWEVER...ONE CAVEAT WILL BE THE
RELATIVELY WEAK EAST SOUTHEASTERLY SURFACE FLOW ALONG WITH THE LOWER
MIXED LAYER LIGHT WINDS. TOUGH CALL...IF THE MOUNTAINS-PLAINS
CIRCULATION DEVELOPS THEN THE 50S DEW POINTS COULD GET SUCKED BACK
TOWARDS THE MOUNTAINS AND PALMER DIVIDE. THE LOCATION OF THE DRY
LINE WILL BE CRUCIAL FOR SURFACE-BASED THUNDERSTORM DEVELOPMENT.
MEANWHILE...AND JUXTAPOSED...THERE WILL BE A 70-90KT 250MB UPPER
LEVEL JET JUST OVERHEAD...WHICH ALWAYS IS NOT THE GREATEST LOCATION
FOR PRECIPITATION DEVELOPMENT. RELATIVELY DEEP VERTICAL SHEAR...
0-6KM BULK SHEAR OF 40-45KTS...WILL BE IN PLACE WITH ANY LOW LEVEL
BOUNDARY. RELATIVELY STRONG INSTABILITY COULD BE IN PLACE WITH
SURFACE-BASED LIFTED INDICES OF -2C TO -6C AND SURFACE-BASED CAPES
OF 1K-2.5K J/KG. MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING
WINDS...BUT THERE COULD BE A TORNADO IF EVERYTHING SET UP JUST
PERFECTLY. KIND OF STUCK WITH WHAT TO DO. CURRENT FORECAST HAS
SEVERE THUNDERSTORMS MENTIONED ALONG I-25 CORRIDOR AND SOUTHEAST CO
PLAINS. NEW SPC DAY 2(REALLY TOMORROW) TOOK OUT THE SLIGHT RISK
FOR THUNDERSTORMS ACROSS ALL OF EASTERN CO. GIVEN UNCERTAINTY AND
TRYING TO STAY AWAY FROM FLIP-FLOP FORECASTING...WILL MAINTAIN THE
CURRENT FORECAST. TEMPERATURES WILL BE SLIGHTLY ABOVE SEASONAL
AVERAGES TUESDAY AFTERNOON. METZE

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

TUESDAY NIGHT-WEDNESDAY...MODELS CONTINUE TO INDICATE WEAK TO
MODERATE WEST TO NORTHWEST FLOW ALOFT ACROSS THE REGION AS AN
EMBEDDED SHORT WAVE AND ASSOCIATED 60+ KT JET CORE TRANSLATES
ACROSS THE STATE. LEE TROUGHING ACROSS THE PLAINS TUESDAY NIGHT
AND UVV AHEAD OF PASSING WAVE LOOKS TO BE THE FOCUS FOR CONVECTION
AND HAVE KEPT SCATTERED POPS ACROSS THE FAR EASTERN PLAINS TUESDAY
EVENING TAPERING BACK TO ISOLATED OVERNIGHT AS POSSIBLE MCS ROLLS
INTO SOUTHWESTERN KANSAS AND THE OK/TX PANHANDLE. MODELS INDICATING
30-40 KTS SHEAR AND WITH MOISTURE POOLING ALONG BOUNDARY...COULD
SEE A FEW ORGANIZED SEVERE STORMS ACROSS THE EASTERN PLAINS WITH
LARGE HAIL AND GUSTY WINDS THE MAIN THREATS. OTHERWISE...MODELS
CONTINUE TO INDICATE DRIER AIR ALOFT AND WITH CONTINUED DRYING
AT THE SFC AS DEW PTS MIX OUT. WITH THAT IN MIND...HAVE CONTINUED
WITH MAINLY ISOLATED DIURNAL POPS ACROSS THE REST OF THE AREA WITH
BEST COVERAGE ACROSS THE HIGHER TERRAIN. HAVE STAYED CLOSER TO THE
WARMER SIDE OF GUIDANCE FOR TEMPERATURES WITH DRIER WESTERLY FLOW.

WEDNESDAY NIGHT-FRIDAY...MODELS HAVE COME INTO BETTER AGREEMENT
WITH A COOLER AND WETTER PATTERN IN THE OFFING...ESPECIALLY ACROSS
THE EASTERN MTS AND PLAINS...AS AN UNSEASONABLE STRONG UPPER LOW
DIGGING ACROSS THE NORTHERN ROCKIES WEDNESDAY NIGHT CONTINUES TO
DIVE ACROSS THE NORTHERN AND INTO THE CENTRAL HIGH PLAINS THROUGH
FRIDAY. A SHORT WAVE EJECTING AHEAD OF PATTERN SYSTEM SENDS A COLD
FRONT ACROSS THE EASTERN PLAINS LATE THURSDAY MORNING WITH A
SECONDARY COLD SURGE MOVING ACROSS EASTERN COLORADO THURSDAY NIGHT
AND FRIDAY. WITH MOISTURE POOLING ALONG AND BEHIND THE FIRST FRONT
MOVING ACROSS THE PLAINS THURSDAY...ALONG WITH INCREASED SHEAR AND
UVV AHEAD OF EMBEDDED SHORT WAVE...COULD SEE A FEW ORGANIZED SEVERE
STORMS ACROSS THE PLAINS THURSDAY AFTERNOON AND EVENING. HAVE KEPT
BEST POPS ACROSS THE EASTERN MTS...PALMER DVD AND RATON MESA REGIONS
THURSDAY WITH EAST TO NORTHEAST LOW LEVEL FLOW DEVELOPING ACROSS THE
PLAINS...AND HAVE KEPT BROAD BRUSH CHANCE POPS ACROSS THE EASTERN
MTS AND PLAINS THURSDAY NIGHT WITH BROAD UVV AHEAD OF MAIN SYSTEM
ALONG WITH LIFT ASSOCIATED WITH SECONDARY FRONTAL SURGE. TEMPS TO BE
TRICKY ACROSS THE AREA THURSDAY WITH WARMEST READINGS LIKELY ACROSS
THE FAR SE PLAINS. WITH H7 TEMPS PROGGED TO PLUMMET TO BETWEEN +4C
AND +10C ACROSS THE AREA FRIDAY...WARMEST ALONG AND WEST OF THE
CONTDVD...MAY NOT SEE HIGHS GET MUCH ABOVE 70F ACROSS THE EASTERN
PLAINS WITH COOL UPSLOPE FLOW PERSISTING...ALONG WITH SOME LIGHT
SNOW ACCUMULATIONS POSSIBLE AT MT TOPS. HAVE KEPT ISOLATED TO
SCATTERED POPS ACROSS THE AREA ON FRIDAY...WITH BEST POPS ACROSS
THE UPSLOPE REGIONS OF THE EASTERN MTS AND IMMEDIATE ADJACENT
PLAINS.

SATURDAY-MONDAY...SLOW WARMING AND DRYING TREND LOOKS TO BE IN THE
OFFING THROUGH THIS PERIOD...AS LARGE UPPER LOW ACROSS THE CENTRAL
HIGH PLAINS CONTINUES TO SLOWLY DRIFT NORTH AND EAST ACROSS THE
UPPER MIDWEST WITH UPPER LEVEL RIDGING ACROSS THE DESERT SW SLOWLY
BUILDS ACROSS THE GREAT BASIN AND INTO WESTERN COLORADO THROUGH THE
PERIOD. SHOULD SEE TEMPS WARMING BACK TO AT OR SLIGHTLY ABOVE
SEASONAL AVERAGES THROUGH THE PERIOD. HAVE KEPT ISOLATED MAINLY
DIURNAL POPS IN TACT ACROSS THE AREA WITH BEST COVERAGE REMAINING
ACROSS THE HIGHER TERRAIN...THOUGH MAY NEED TO BUMP UP COVERAGE
ACROSS THE SW AND CENTRAL MTS LATE IN THE PERIOD AS AVAILABLE
MOISTURE BEGINS TO INCREASE UNDER THE BUILDING RIDGE. -MW

&&

.AVIATION...PER SHORT TERM DISCUSSION...A FEW SHOWERS AND THUNDERSTORMS
MAY BE ACROSS SOUTHERN CO THIS EVENING WITH VFR SKC CONDITIONS DEVELOPING
OVERNIGHT AND FOR TUESDAY MORNING. METZE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/23
Hazardous weather outlook, Aug 11, 6:07 AM MST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
707 AM MDT MON AUG 11 2008

COZ058>089-093>099-121315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
707 AM MDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE REGION THIS AFTERNOON
AND EVENING. LATE THIS AFTERNOON AND EVENING ONE OR TWO OF THE STORMS OVER
THE PLAINS MAY BECOME SEVERE. THE BEST CHANCE OF SEVERE WEATHER
TODAY WILL GENERALLY BE NORTH AND EAST OF A LINE FROM CALHAN TO LA
JUNTA TO LAMAR. THE PRIMARY THREATS WILL BE HAIL UP TO ONE INCH IN
DIAMETER AND WIND GUSTS TO 60 MPH.

ALL THUNDERSTORMS TODAY WILL BE CAPABLE OF DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...THERE WILL BE THE THREAT OF SEVERE THUNDERSTORMS
IN THE LATE AFTERNOON AND EVENING AS A STRONG JET STREAM MOVES
THROUGH COLORADO. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE
ALONG AND EAST OF INTERSTATE 25. IN ADDITION TO FREQUENT
LIGHTNING...THE STRONGEST STORMS WILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WIND GUSTS OF 60 MPH OR GREATER...AND LARGE
HAIL UP TO TWO INCHES IN DIAMETER.

THE THREAT OF SEVERE WEATHER WILL SHIFT MAINLY EAST OF THE
AREA ON WEDNESDAY...BUT A COUPLE SEVERE STORMS CANNOT BE RULED
OUT...PARTICULARLY OVER EASTERN LAS ANIMAS...BACA...PROWERS...AND
KIOWA COUNTIES IN THE LATE AFTERNOON AND EVENING. LARGE HAIL
AND DAMAGING WINDS AGAIN WILL BE THE MAIN THREATS.

A COLD FRONT WILL MOVE THROUGH COLORADO ON THURSDAY...AND MAY
BRING THE THREAT FOR MORE SEVERE WEATHER TO SOUTHEASTERN COLORADO IN
THE AFTERNOON. THE EXTENT OF THIS THREAT IS STILL UNCERTAIN AT THIS
TIME...BUT THUNDERSTORMS WILL LIKELY ACCOMPANY THE FRONT AS IT
MOVES THROUGH THE AREA. COOLER AND MORE STABLE CONDITIONS ARE
EXPECTED TO FOLLOW THE FRONTAL PASSAGE...BUT ISOLATED TO SCATTERED
STORMS CAN STILL BE EXPECTED OVER THE MOUNTAINS AND ADJACENT PLAINS
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE LATER THIS AFTERNOON AND EVENING OVER THE PLAINS.

34/44

The radar

The Pueblo radar (KPUX), 64 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, El Paso

When
August 11, 5:47 PM MST to 5:52 PM MST
Where
El Paso County, 9.64 mi SW of Ft Carson
Measured
1.25 in hail
Reported by
Public
Coordinates
38.620, -104.890

Hail, El Paso

When
August 11, 6:57 PM MST to 7:02 PM MST
Where
El Paso County, 15.14 mi SSE of Schriever Afb
Measured
0.75 in hail
Reported by
Public
Coordinates
38.590, -104.440

Hail, Prowers

When
August 11, 8:59 PM MST to 9:04 PM MST
Where
Prowers County, 9.34 mi NE of Hartman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.230, -102.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132784, 132786, 132787.